dLife Daily Tips

Practice makes near perfect at bedtime

Read More
The Question
Sat Jan 29 12:11:10 EST 2011

Over past year had 6.2 and 6.3 A1C. Over same period post bkfast spikes to 230-250. Doc says don't worry about spikes becuz A1C is ok - I'M Worried~!
Asked By: kudzupatch  
Category: Type 2

Background Info Hide
Type 2 for 12 years - spikes started happening about a year ago - take Metformin ER 2 (2x) a day - AM and PM- spikes are after I take my metformin with breakfast- morning fasts are 100-157 - I expect spikes after real high fasts - my fault - BUT, when they are 100-120, I can have only 20 grams of carb for bkfast, take two METS and within an hour, I'm at 240 - really effects me physicall and mentally -Also, have seen where people take all 4 metformin er at night - could I be taking wrong? Doc has mentioned that, but hasn't said I have to take at night - don't think my doctor is taking me seriously! HELP!
Diabetes Profile Hide
n/a
Expert Answers (1)
2011-02-09 20:34:13.0

Thanks for your question kudzupatch, I will do my best to answer it. First off an A1c reading is only part of the picture when dealing with blood sugar. An A1c of 6.2 or 6.3 means that your AVERAGE blood sugar is about 130mg/dL, this could come from having most of your blood sugar readings around 130, or from having highs and lows that average out to 130mg/dL (which it sounds like in your case). You didn't mention how often you get the spikes... so, if it only happens one or two times a month, then it may not be a huge deal (more on that later), but if it happens several times a week or every day then you are correct in assuming that it is a big deal. Now I did say that it isn't a huge deal if you get the spikes on occasion... that is in reference to your A1c. The fact that it really affects you mentaly and physically is a big issue. The best thing you can do is when you do get a spike, try to write down anything and everything that you can think of that may be causing it (food, stress, exercise, illness, etc) and bring the list to your next doctors appointment so you can see if there is something in common that you can try to change to avoid the spikes. Also, you are correct that people can take all of their metformin er tabs at the same time daily, but I don't think that splitting the dose is what is causing your high blood sugars. You could ask your doctor if you could try taking them all at the same time and see if it makes a difference. As for having to take it at night, there is no evidence that the time of day you take the metformin changes how effective it is. The key to it's effectiveness is taking it consistantly. Hope you find this information useful.
Answered By: kirk spero
Accreditations: RPh
Sources Show

Community Answers (0)
 

*** All information contained on dLife.com is intended for informational and educational purposes only. Our Expert Q&A is not intended to be a replacement or substitute for consultation with a qualified medical professional or for professional medical advice related to diabetes or another medical condition. Please contact your physician or medical professional with any questions and concerns about your medical condition.

dLife Weekly Poll

Recent findings have linked diabetes and hearing loss. Have you experienced any hearing loss either before or since your diabetes diagnosis?